The Antidepressant Diet

The connection between carbohydrates, serotonin, and antidepressant weight gain

Is Weight Gain on Mood Stabilizers a Character Flaw?

A healthier approach to an upward scale reading

We were all stunned when we saw her. Last year, at the annual reunion for our disbanded book club, she had showed off her new slim, fit body. Months of steady dieting and exercise had turned her formerly size 14 into a size 4 and not only was she thin, she was in great shape. Needless to say, we coveted her new size.

But today she was barely recognizable. From the double chins and puffy cheeks to the shapeless large (size 18?) dress, until she spoke, we would have thought someone else had inhabited her body. No one said anything but later on Nan (not her real name) took me aside and told me she almost didn’t come. “I gained over 80 pounds because of the medication I am taking. I was diagnosed with bipolar disorder. The doctor warned me that the drug might cause weight gain, but I never expected I would end up looking like this. I am terribly unhappy with my body but I can’t seem to stop gaining weight. The drug makes me want to eat constantly. Do you think I am being punished for being so proud of my body last year?“

Find a Therapist

Search for a mental health professional near you.

According to Nan, her doctor is complacent about her weight gain because she is responding well to the meds. His only advice was to eat healthy foods and try to exercise. But, as she told me, “After more than a year on a diet, doesn’t he know that I would eat better and exercise more if I could? I tried to go back on my former diet, but it makes me want to eat more. And I am so lethargic, it is hard to exercise.”

And then, starting to cry, she told me that a few days before she overheard a co-worker explain her weight gain to someone in her office as a character flaw.

“What was I to do? Tell her I am suffering from a serious mental illness?”

What can she do?

Weight gain, as a side effect of treatment with drugs that manage mood disorders, has been known since the early l960s. Yet despite the recognized health risks associated with obesity—cardiovascular, orthopedic, and sleep disorders, cancer, and even an increased incidence of migraines—no effective drugs have been found that don’t cause weight gain. The choice seems to be between taking medication that restores mental health, (but may cause obesity with all its attendant health risks) or suffer from the debilitating effects of the mental disorder.

Many who become obese on these medications had been thin most of their lives, or like Nan, lost and kept off any excess weight by dieting and exercise. Now this unexpected weight gain made their bodies alien and uncomfortable. How would anyone feel, if two months after starting on a medication, we weighed 40 or more pounds? One consequence is that society now sees them as obese. They become the focus of, to say the least, unkind remarks and often employment and social marginalization. Why would someone want to hire or date someone who obviously must have a perceived character flaw of being overweight? Why should someone who had gained weight on these medications have to explain the cause of his or her weight gain?

Do patients have to accept this side effect? One wonders if obesity were a side effect of treatment for heart disease or cancer, there would be so much complacency and acceptance on the part of the medical establishment.

Sadly, the massive weight gain caused by some medications could be eliminated or at least lessened if, at the beginning of their treatment, patients were helped to follow a dietary and physical activity regimen that inhibited their relentless overeating and motivated them to exercise, even when they felt lethargic. Our weight management center at a Harvard psychiatric hospital was able to reverse weight gain and enable weight loss among outpatients who often were on two, or even three drugs that caused weight gain. We had the most success with those who came to us early in their treatment, rather than like one patient who weighed almost 500 pounds by the time we saw her.

Our approach was simple: Since serotonin increases satiety and thus puts a brake on eating, the prescribed food plan was designed to increase serotonin throughout the day. As serotonin synthesis and activity follows the consumption of carbohydrates (except fruit), patients consumed scheduled snacks containing the amount of carbohydrate that increased serotonin. In addition, we had small weight room and cardio workout equipment in our clinic. Patients were assigned a volunteer personal trainer and were able to exercise despite the fatigue and lethargy caused by their medication.

Ideally departments of Psychiatry or mental health centers should develop weight management clinics specializing in the obesity caused by psychotropic drugs. Patients whose formerly thin, fit bodies are being transformed into unfamiliar, heavy shapes would be the beneficiaries of such centers.

But this weight-loss support is not happening despite the ever-growing numbers of people taking psychotropic medications and growing obese. Organizations such as NAMI (the National Alliance for Mental Illness) are an invaluable source of information about the problem, but as it is a volunteer organization, it cannot be expected to develop weight-loss programs.

So we will be seeing more and more “Nans” among us who are accused of deliberately overeating and gaining weight. The courageous ones will explain why. The others will accept criticism in silence.

 

Judith Wurtman, Ph.D., is the co-author of The Serotonin Power Diet and the founder of a Harvard University hospital weight-loss facility.

more...

Subscribe to The Antidepressant Diet

Current Issue

Love & Lust

Who says marriage is where desire goes to die?